South Dakota, 2022

Blizzard in South Dakota, December 21 to 23, 2022

December 21 to 23, 2022 · NWS ABR · 24 events in 24 counties and zones

3 inches 2 miles SW of McLaughlin). Wind gusts of 35 to 55 mph behind this front impacted the region from December 21st through December 23rd, resulting in an extended period of life-threatening wind chills in the -35 to -60 degree F range and ground blizzard conditions (highest gusts include 60 mph at Hayes, 58 mph 10 miles south of Bullhead, 54 mph at Vivian, and 53 mph at Agar and Pierre all…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An unusually potent blast of cold air for December followed in behind a reinforcing Arctic front Tuesday night, December 20th, into Wednesday, December 21st, along with a trace to as much as 2 to 4 inches of new snowfall on top of the pre-existing loose snow pack (highest amounts include 4 inches 2 miles NW of Big Stone City, 3.5 inches 6 miles SW of Gary, 3.3 inches 2 miles SW of McLaughlin). Wind gusts of 35 to 55 mph behind this front impacted the region from December 21st through December 23rd, resulting in an extended period of life-threatening wind chills in the -35 to -60 degree F range and ground blizzard conditions (highest gusts include 60 mph at Hayes, 58 mph 10 miles south of Bullhead, 54 mph at Vivian, and 53 mph at Agar and Pierre all on the 22nd).

The extreme cold made the threat to stranded motorists even more dangerous, as numerous roads became impassable. Nearly the entire state was virtually shut down, for the second time this December, as roads were either deemed No Travel Advised or closed by the South Dakota Department of Transportation. I29 closed from 6pm CST on December 22nd from Sioux Falls to the ND state line until 9am on December 23rd from Sioux Falls to Watertown and until noon from Watertown to the ND state line, and I90 closed from Rapid City to Chamberlain from 6pm MST on December 21st until 2:30pm on December 23rd from Rapid City to Murdo and until 4pm from Murdo to Mitchell. Additional impacts included numerous vehicle accidents and rescues, as well as numerous school closures. Governor Noem declared a Winter Storm Emergency on December 22nd, which activated the SD National Guard and allowed assistance from the state to county governments as needed. Furthermore, a Major Disaster Declaration was declared on February 27th by Governor Noem for several counties across central and northeastern South Dakota for winter weather from December 12-25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 21, 5:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 21, 5:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
540 AM CST Wed Dec 21 2022

.UPDATE...
Issued at 533 AM CST Wed Dec 21 2022

See below for an updated aviation discussion.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 334 AM CST Wed Dec 21 2022

Hazardous winter weather will begin this morning with accumulating
snow across the far eastern CWA. Trends have been for lesser
amounts, but 3 plus inches of snow is most likely across the far
eastern CWA by 00z Thu, with limited blowing snow due to the
presence of the inverted sfc trough. However, on the backside of the
system, northerly to northwesterly winds will be on the increase
across central SD this afternoon (good pressure rises with strong
CAA) as around an inch of new snow falls. Have thus issued a Winter
Weather Advisory across Central SD to account for the resulting
blowing snow potential, which extends until 12z Thursday.

Beginning at 12z Thursday, winds will remain strong across the CWA.
However, a number of questions remain when determining just how
significant resulting blowing snow will be (aka winter weather
advisory or blizzard warning). How much new snow will fall
Wednesday? 2 or more inches of fresh snow cover is best for higher-
end blowing snow impacts. If less than 2 inches of new snow falls,
will the existing older snow pack be blowable enough for significant
visibility reductions? With sub-zero temperatures, the blowing snow
model indicates that 28 knots sustained wind is needed for high
impact when the snow age is over 24 hours old. NBM4.1 has a 90 plus
percent chance for max sustained winds of greater than 22 knots on
Thursday west of the James Valley, and a wide range of probabilities
for greater than 34 knots. A tight pressure gradient will drive this
strong wind potential. The Extreme Forecast Index for wind speed
maxes out between 0.9 and 1.0 (top of scale) with a shift of tails
of 1 through 00z Friday (all of central and east central SD). Many
surrounding offices have opted for a winter weather advisory through
the event at this time with the option to upgrade later, but we
decided to maintain the watch and thus the wording for potential
blizzard conditions until there was more certainty. Finally,
dangerous to life-threatening wind chills remain forecast, with the
wind chill warning in effect from this evening through Saturday
morning.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 334 AM CST Wed Dec 21 2022

Starting out Thursday evening with an 18 to 20mb gradient across the
state. High pressure moves very slowly from eastern Montana into the
western Dakotas Friday morning, into the Missouri valley Friday PM,
into the James valley Saturday morning and lingers across far
eastern SD/western MN into early Sunday. The entire time this
feature slowly migrates east, the gradient persists on its eastern
side. BUFKIT mixed winds are still generally above 22kts, with
temperatures somewhere between 8 below zero and 12 below zero (these
are a litter lower and higher than midpoint in the box/whiskers of
NBM for highs/lows respectively, and we can expect a very limited
diurnal range)... so at a minimum blowing snow model supports low
range impacts. Not much overall change in blended guidance sustained
winds noted in the most current suite of guidance, at around 22kts
though a few spots up to 25kts, at which point we see the blowing
snow model trend towards the higher end of Moderate impacts.
Thus...thinking the blizzard watch should remain in place for now,
but we very much have the potential to see a hit and miss impact
type ground blizzard.

As the high moves overhead, winds drop and full effect of the Arctic
airmass and ample snow cover will lead to tanking temperatures. As
paced out before, this will result in very cold readings under the
high for the James valley and west Saturday morning and very limited
temperature recovery under the high Saturday (though there will be
thickening clouds above 12kft). Saturday evening temperatures will
crash as well with less cloud cover and readings already well below.
zero. Warm advection out west will help stall temperature falls to
some extent...but this is the period where we've seen blended
guidance be less effective forecasting extremes so did trend a
little lower.

We do get a brief surge of modified Pacific air ahead of a weak
system Sunday. For the most part, the atmosphere should remain below
freezing from the top down, though cant rule out loss of ice
affecting p-type. Given how cold the ground is, if any mixed precip
occurs it could result in ice, however given uncertainty will just
stick with snow as the predominant p-type, especially given NBM4.0
propensity for ice probabilities.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 533 AM CST Wed Dec 21 2022

Terminals KABR,KATY,KPIR,KMBG

A winter storm system will bring deteriorating conditions through
the period at all sites, with MVFR to potentially IFR ceilings,
and MVFR to occasional LIFR visibilities from snow and blowing
snow due to increasing winds. Falling snow comes to an end from
west to east this evening, with accumulations of a couple inches
possible at ATY (dusting to an inch elsewhere).

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 6 PM CST /5 PM MST/ this evening for
     SDZ003>011-015>023-033>037-045-048-051.

     Winter Weather Advisory until 6 PM CST this evening for SDZ008-
     021-023.

     Wind Chill Warning from 6 PM CST /5 PM MST/ this evening to noon
     CST /11 AM MST/ Saturday for SDZ003>011-015>023-033>037-045-
     048-051.

     Winter Storm Watch from Thursday morning through late Friday
     night for SDZ005>008-010-011-017>023-037.

     Winter Weather Advisory from noon CST /11 AM MST/ today to 6 AM
     CST /5 AM MST/ Thursday for SDZ003>005-009-010-015>017-
     033>037-045-048-051.

     Winter Storm Watch from Thursday morning through Friday
     afternoon for SDZ003-004-009-015-016-033>036-045-048-051.

MN...Wind Chill Advisory until 6 PM CST this evening for MNZ039-046.

     Winter Weather Advisory until 6 PM CST this evening for MNZ039-
     046.

     Wind Chill Warning from 6 PM this evening to noon CST Saturday
     for MNZ039-046.

     Winter Storm Watch from Thursday morning through late Friday
     night for MNZ039-046.

&&

UPDATE...Lueck
SHORT TERM...Lueck
LONG TERM...Connelly
AVIATION...Lueck
Hazardous weather outlook, Dec 21, 3:50 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
350 AM CST Wed Dec 21 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
350 AM CST Wed Dec 21 2022 /250 AM MST Wed Dec 21 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Wind chills of 25 to 35 degrees below zero will be deteriorate to 35
to 50 degrees below zero tonight. An area of low pressure will bring
generally 1 to 4 inches of snow across the area today, heaviest
across west central Minnesota. Increasing winds this afternoon will
lead to blowing snow with greatly reduced visibilities possible
across central South Dakota through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds will continue across the area Thursday into Friday,
with blowing snow and potential blizzard conditions along with wind
chills of 35 to 50 degrees below zero or colder. Pre-Holiday travel
through Friday will be impacted. Stranded motorists will face the
threat of frostbite, hypothermia and even life threatening exposure.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of snowfall amounts
and blowing snow to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

LUECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 blizzard. Local standard time, as filed.

Blizzard, Lyman

When
December 21, 9:00 AM CST to December 23, 12:00 AM CST
Where
Lyman forecast zone
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Corson

When
December 21, 12:00 PM CST to December 23, 12:00 AM CST
Where
Corson forecast zone
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
December 21, 12:00 PM CST to December 23, 12:00 AM CST
Where
Dewey forecast zone
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
December 21, 12:00 PM CST to December 23, 12:00 AM CST
Where
Stanley forecast zone
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
December 21, 12:00 PM CST to December 23, 12:00 AM CST
Where
Jones forecast zone
Reported by
Emergency Manager
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
December 21, 12:00 PM CST to December 23, 12:00 AM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Sully

When
December 21, 3:00 PM CST to December 23, 12:00 AM CST
Where
Sully forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
December 21, 3:00 PM CST to December 23, 12:00 AM CST
Where
Hyde forecast zone
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Hand

When
December 21, 3:00 PM CST to December 23, 12:00 AM CST
Where
Hand forecast zone
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
December 21, 3:00 PM CST to December 23, 12:00 AM CST
Where
Buffalo forecast zone
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
December 21, 3:00 PM CST to December 22, 6:00 PM CST
Where
Campbell forecast zone
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Potter forecast zone
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
McPherson forecast zone
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Edmunds forecast zone
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Faulk forecast zone
Reported by
Mesonet
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Brown

When
December 22, 9:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Spink

When
December 22, 9:00 AM CST to December 23, 12:00 AM CST
Where
Spink forecast zone
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Day

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Day forecast zone
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Clark

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Codington

When
December 23, 9:00 AM CST to 3:00 PM CST
Where
Codington forecast zone
Reported by
Mesonet
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073733, 1073728, 1073729, 1073730, 1073731, 1073732, 1073734, 1073735, 1073736, 1073737, 1073738, 1073739, 1073740, 1073741, 1073742, 1073743, 1073744, 1073745, 1073746, 1073747, 1073748, 1073749, 1073750, 1073751.